CAUTION: New warning for blockbuster diabetes drug
Call me old-fashioned, but I think we should know the risks of a drug before it’s approved — especially when it’s a medication that could potentially be given to millions of people.
But the FDA has other ideas.
The agency has adopted an “approve first, learn the risks later” philosophy that puts us ALL at risk. And as a result of this backward approach, we’re just now learning of a MAJOR new risk linked to a drug that did $278 million in sales in the first quarter of this year alone.
It’s the diabetes drug canagliflozin, an SGLT2 inhibitor sold under the names Invokana and Invokamet.
It’s expensive… it’s popular… and its sales are rising; In fact canagliflozin is poised to become Big Pharma’s newest billion-dollar blockbuster.
Too bad it could also snap your bones like a twig, according to a new warning from the very same FDA that approved it prematurely.
This isn’t some long-term risk just exposed because the drug was only approved in 2013. It’s a very real and immediate risk — and according to the FDA, it can strike in as little as 12 weeks!
Just three months on this drug can do enough damage to your bones that even a minor fall from the standing position can cause a break, according to the agency.
I wish I could tell you the risk is exceedingly rare, but it’s not. For every 100 patients treated with this drug for a year, between 1.1 and 1.5 can expect to suffer a broken bone.
The drug causes levels of parathyroid hormone to rise, in some patients more than others. Parathyroid hormone helps regulate the amount of calcium in blood and bone — and when levels rise, it could pull too much out of the bone and into the blood.
That eventually translates to weaker, thinning bone.
As a result, the FDA data shows that patients who take this drug — especially older patients — suffer thinning bone at the hip and in the lumbar, two areas where a break can lead to disability and a lifetime of pain.
And that’s not all it can do to you.
This drug has been keeping the FDA warning-writers busy, because it’s the second one they’ve had to issue in a matter of months. In May, the agency warned that SGLT2 inhibitors including canagliflozin can lead to a condition called ketoacidosis, or dangerously high levels of a blood acid called ketones.
While the risk is much less common than the risk of bone breaks uncovered by the new warning, it’s also far more serious as it’s potentially DEADLY if it isn’t treated immediately.
The warning signs to watch for include difficulty breathing, nausea, vomiting, abdominal pain, confusion and fatigue.
Of course the FDA is urging patients to keep taking these meds despite the new risks. But while you shouldn’t stop any drug on your own, these are risks you absolutely don’t have to face.
Work closely with a holistic medical doctor who can treat you with the natural therapies proven to help bring diabetes under control. As these treatments take effect, you should be able to reduce or even eliminate your meds altogether… and all the risks that come along with them.